MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL GALAXY G3 MINI 1.5MM X 4CM; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL GALAXY G3 MINI 1.5MM X 4CM; NEUROVASCULAR EMBOLIZATION DEVICE
Model Number GLM915040
Medical Device Problem Code Positioning Failure (1158)
Health Effect - Clinical Codes Aneurysm (1708); Intracranial Hemorrhage (1891); Perforation of Vessels (2135)
Date of Event 12/02/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Information regarding patient identifier, date of birth, age, weight, race, ethnicity, and medical history were not provided.Procode is krd/hcg.The product lot number is not available / not reported.The expiration date of the device is not known.The initial reporter phone: (b)(6).The device manufacture date is not known as the product lot number of the device is not available / not reported.Conclusion: the healthcare professional reported that during the coil embolization procedure of with the target aneurysm at the middle cerebral artery (mca), a 9fr sheath was inserted into the right femoral artery.From there, the physician used the 9fr balloon guide catheter to the right internal carotid artery (ica).From there, the physician delivered a.072 navien¿ intracranial support catheter (medtronic) to the area beyond the ica syphon.A concomitant prowler select plus microcatheter was delivered to the m2 segment of the mca.The physician was able to cover the aneurysm neck according to plan with the pulserider t, 3mm, 8mm arch (201d / w3446-11), however, it was difficult to deploy the pulserider.Next, the microcatheter was inserted into the aneurysm via the trans-cell approach technique.Two (b)(4) g3 coils: a 3.5mm x 7.5cm; (b)(4) g3 ((b)(4)), a 2.5mm x 5cm; (b)(4) g3 xsft ((b)(4)), and two (b)(4) g3 mini coils: a 1.50mm x 3.00cm; (b)(4) g3 mini ((b)(4), and a 2.00mm x 3.00cm (b)(4) g3 mini ((b)(4)) were implanted.The 1.50mm x 4.00cm; (b)(4) g3 mini coil ((b)(4) / lot# unknown) was inserted with the purpose of providing additional embolization because there were spaces.It was used per the instructions for use (ifu).The complaint coil appeared to slightly protrude, therefore, the physician winded the coil several times.It was reported that the whole coil went into the aneurysm, however, a loop was confirmed to have popped out too much from the aneurysm.The physician took an image, which showed a little contrast medium infiltrating from the aneurysm.Subarachnoid hemorrhage near the sylvian fissure was confirmed.The balloon guide catheter was inflated and 3cc of protamine sulfate was delivered via intra-arterial (ia).Additional embolization was done with a competitor coil and then contrast medium infiltration outside of the aneurysm was no longer observed.The balloon guide catheter was deflated, and confirmation of no contrast medium infiltration was confirmed.Another competitor coil was implanted, and the procedure was completed.The patient has been hospitalized and will not undergo any further treatment.As per the physician¿s comment, the bleeding is related to the complaint coil.The physician claimed he inadvertently enlarged the image reference too much and thought the complaint coil was able to fit in the space.The image assessment was off, and the space was too small for the complaint coil.The physician attempted to pack the aneurysm tightly but overpacked the space and resulted in a vessel perforation near the sylvian fissure.It was confirmed that the aneurysm did not rupture, and the subarachnoid hemorrhage was not related to the target aneurysm.Additional information was provided on 07 december 2020 indicating that the target aneurysm is on the mca, but the aneurysm size is not yet known.The aneurysm rupture occurrence is unknown.It was confirmed that the cause of the bleeding was due to the physician mistakenly reading the images which led to the hemorrhage.The subarachnoid hemorrhage was not related to the target aneurysm.The pulserider device was not implanted.Independent physician review of the complaint description was performed on 07 december 2020.The assessment reads as follows: ¿per the report, this is a case of mca coiling with pulserider.There are no images along with the complaint.Per the report, the physician likely tried to over-pack the aneurysm which resulted in a perforation.I am not sure i fully understand the final paragraph that the aneurysm did not rupture, but i think they are referring to the aneurysm being an unruptured, elective aneurysm, which would make sense with the use of pulserider and the remainder of the document.¿ physician name and date reviewed: (b)(6); 12/07/2020.Additional information was provided on 15 december 2020 indicating that there were no difficulties positioning the coils in the target aneurysm.The 4.5mm x 3.5mm aneurysm was located on the right mca.It was confirmed that the complaint coil perforated the aneurysm.Furthermore, the subarachnoid hemorrhage that occurred near the sylvian fissure is related to the perforated aneurysm.It was further reported, ¿ since the (g3 mini) coil showed the behavior that came out, rewound it several times and all settled, but when the surgeon saw it in late, the surgeon noticed that a big loop popped out from the aneurysm." the physician encountered with the pulserider was due to the leaflet of the pulserider did not enter the side branch of the m2 and it was deployed only in the front-back direction, and even though torque was applied to change the direction of the pulserider device, it was not ¿transmitted¿ at all.The complaint coil was used after the attempt to deploy the pulserider device.It was confirmed that the pulserider was indeed implanted.The event did not result in a prolonged hospitalization nor was there a significant delay in the procedure.The patient was discharged on 09 december 2020 without any symptoms.Procedural images were included with the additional information on 15 december 2020.Procedural images were included with the additional information on 15 december 2020.The images underwent independent physician review on 19 december 2020.The results are documented below.¿the above complaint is accompanied by 3 images a right mca bifurcation aneurysm.The images are all 3-d reconstructions, one prior to treatment and two with a pulserider device in place.Per the report above, the physician states he mis-sized the coil, trying to place a coil that is larger than what the aneurysm would accommodate at that point in the procedure.The complaint also states he had difficultly placing the coil, which led to aneurysm perforation.This is a known issue when coils are mis-sized.It does not appear that the aneurysm coil malfunctioned.¿ physician name and date reviewed: (b)(6); 12/19/2020.Based on complaint information, the device remains implanted and is thus not available for evaluation.The device lot number was not available.The manufacturing documentation review could not be performed without the lot number.Product analysis cannot be conducted as the product was not returned for analysis.No determination of causes and possible contributing factors could be made.As such, the investigation will be closed.Hemorrhage, positioning difficulty, and coil herniation are known potential complications associated with the (b)(4); g3 mini coil.Review of the available information does not allow for an exact determination of the root cause; however, there are clinical and procedural factors, including aneurysm/vessel characteristics, device selection, device interaction, and operator technique, that may have contributed to the reported event rather than the design or manufacture of the device.As reported by the physician, he inadvertently attempted to over-pack the aneurysm which led to the g3 mini coil loop extruding out of the aneurysm and thus resulted in perforating the aneurysm.Furthermore, this incident is related to the sah near the sylvian fissure.Per independent physician review: ¿per the report above, the physician states he mis-sized the coil, trying to place a coil that is larger than what the aneurysm would accommodate at that point in the procedure.The complaint also states he had difficultly placing the coil, which led to aneurysm perforation.This is a known issue when coils are mis-sized.It does not appear that the aneurysm coil malfunctioned.¿ since the alleged product failures and events required medical intervention which involved the administration of protamine, the event meets mdr reporting criteria as a ¿serious injury.¿ as part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.This is one of 2 products involved with the reported complaint.The associated manufacturer report number is 3008114965-2020-00570.The manufacturer will submit a supplemental report if new facts arise, which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
The healthcare professional reported that during the coil embolization procedure of with the target aneurysm at the middle cerebral artery (mca), a 9fr sheath was inserted into the right femoral artery.From there, the physician used the 9fr balloon guide catheter to the right internal carotid artery (ica).From there, the physician delivered a.072 navien¿ intracranial support catheter (medtronic) to the area beyond the ica syphon.A concomitant prowler select plus microcatheter was delivered to the m2 segment of the mca.The physician was able to cover the aneurysm neck according to plan with the pulserider t, 3mm, 8mm arch (201d / w3446-11), however, it was difficult to deploy the pulserider.Next, the microcatheter was inserted into the aneurysm via the trans-cell approach technique.Two (b)(4) g3 coils: a 3.5mm x 7.5cm; (b)(4) g3 ((b)(4)), a 2.5mm x 5cm; (b)(4) g3 xsft ((b)(4)), and two (b)(4) g3 mini coils: a 1.50mm x 3.00cm (b)(4) g3 mini ((b)(4)), and a 2.00mm x 3.00cm (b)(4) g3 mini ((b)(4)) were implanted.The 1.50mm x 4.00cm galaxy g3 mini coil ((b)(4) / lot# unknown) was inserted with the purpose of providing additional embolization because there were spaces.It was used per the instructions for use (ifu).The complaint coil appeared to slightly protrude, therefore, the physician winded the coil several times.It was reported that the whole coil went into the aneurysm, however, a loop was confirmed to have popped out too much from the aneurysm.The physician took an image, which showed a little contrast medium infiltrating from the aneurysm.Subarachnoid hemorrhage near the sylvian fissure was confirmed.The balloon guide catheter was inflated and 3cc of protamine sulfate was delivered via intra-arterial (ia).Additional embolization was done with a competitor coil and then contrast medium infiltration outside of the aneurysm was no longer observed.The balloon guide catheter was deflated, and confirmation of no contrast medium infiltration was confirmed.Another competitor coil was implanted, and the procedure was completed.The patient has been hospitalized and will not undergo any further treatment.As per the physician¿s comment, the bleeding is related to the complaint coil.The physician claimed he inadvertently enlarged the image reference too much and thought the complaint coil was able to fit in the space.The image assessment was off, and the space was too small for the complaint coil.The physician attempted to pack the aneurysm tightly but over-packed the space and resulted in a vessel perforation near the sylvian fissure.It was confirmed that the aneurysm did not rupture, and the subarachnoid hemorrhage was not related to the target aneurysm.Additional information was provided on 07 december 2020 indicating that the target aneurysm is on the mca, but the aneurysm size is not yet known.The aneurysm rupture occurrence is unknown.It was confirmed that the cause of the bleeding was due to the physician mistakenly reading the images which led to the hemorrhage.The subarachnoid hemorrhage was not related to the target aneurysm.The pulserider device was not implanted.Additional information was provided on 15 december 2020 indicating that there were no difficulties positioning the coils in the target aneurysm.The 4.5mm x 3.5mm aneurysm was located on the right mca.It was confirmed that the complaint coil perforated the aneurysm.Furthermore, the subarachnoid hemorrhage that occurred near the sylvian fissure is related to the perforated aneurysm.It was further reported, ¿ since the (g3 mini) coil showed the behavior that came out, rewound it several times and all settled, but when the surgeon saw it in late, the surgeon noticed that a big loop popped out from the aneurysm." the physician encountered with the pulserider was due to the leaflet of the pulserider did not enter the side branch of the m2 and it was deployed only in the front-back direction, and even though torque was applied to change the direction of the pulserider device, it was not ¿transmitted¿ at all.The complaint coil was used after the attempt to deploy the pulserider device.It was confirmed that the pulserider was indeed implanted.The event did not result in a prolonged hospitalization nor was there a significant delay in the procedure.The patient was discharged on 09 december 2020 without any symptoms.Procedural images were included with the additional information on 15 december 2020.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to report a correction to the imdrf clinical symptoms code and the imdrf health impact code associated with the 1.50mm x 4.00cm galaxy g3 mini coil.The reported event underwent a re-review and the correction is the outcome of this review.Coil herniation, aneurysm perforation, and hemorrhage requiring additional intervention are known potential complications associated with the galaxy g3 mini coil.Review of the available information does not allow for an exact determination of the root cause.However, there are clinical and procedural factors, including aneurysm/vessel characteristics, device selection, device interaction, and operator technique, that may have contributed to the reported event rather than the design or manufacture of the device.As reported by the physician, he inadvertently attempted to over-pack the aneurysm which led to the g3 mini coil loop extruding out of the aneurysm and thus resulted in perforating the aneurysm.Per independent physician review: ¿¿ the physician states he mis-sized the coil, trying to place a coil that is larger than what the aneurysm would accommodate at that point in the procedure.The complaint also states he had difficultly placing the coil, which led to aneurysm perforation.This is a known issue when coils are mis-sized.It does not appear that the aneurysm coil malfunctioned.¿ since the alleged positioning difficulty with coil herniation appears to have led to aneurysm perforation with consequent sah and the need for intervention, the event meets mdr reporting criteria with the classification of ¿serious injury¿.Based on the information provided on 15 dec 2020, the galaxy g3 mini coil caused the aneurysm perforation.Therefore, the aneurysm perforation and sah will no longer be captured under the pulserider anrd.Positioning difficulty does not meet mdr reporting criteria; the potential that it could cause or contribute to a death or serious injury, or other significant adverse event, is remote.The file will be re-reviewed if additional information is received at a later date.The information received on 15 december 2020 indicated that it was the galaxy g3 mini coil that caused the aneurysm perforation.As a result, the aneurysm perforation and the subarachnoid hemorrhage events will no longer be captured under the pulserider aneurysm neck reconstruction device.This complaint will only report one product with the associated reported number 3008114965-2020-00569.It will no longer be associated with 3008114965-2020-00570.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.H.6: the health effect - impact code has been corrected to 'change in therapeutic response.' health effect - clinical code has been corrected to 'aneurysm' and 'intracranial hemorrhage.'.

Brand Name
GALAXY G3 MINI 1.5MM X 4CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel CH-24 00
SZ  CH-2400
MDR Report Key11052185
Report Number3008114965-2020-00569
Device Sequence Number2974759
Product Code KRD
UDI-Device Identifier10886704080152
UDI-Public10886704080152
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K171862
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberGLM915040
Device Catalogue NumberGLM915040
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/02/2020
Supplement Date Received by Manufacturer04/30/2021
Initial Report FDA Received Date12/21/2020
Supplement Report FDA Received Date04/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
.072 NAVIEN¿ SUPPORT CATHETER (MEDTRONIC); 1MM X 1CM COIL¿ SILKY SOFT (KANEKA); 1MM X 2CM I-ED COIL¿ SILKY SOFT (KANEKA); BRANCHOR 9FR BGC (ASAHI-INTECC); GALAXY G3 3.5MM X 7.5CM; GALAXY G3 MINI 1.5MM X 3CM; GALAXY G3 MINI 2MM X 3CM; GALAXY G3 XSFT 2.5MM X 5CM; PROWLER SEL PLUS 150/5CM 45TIP; PULSERIDER T, 3MM, 8MM ARCH
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;